Tuesday, 25 August 2009

Week 28 ...... one week from follow-up appointment

On 20th August I had my follow-up appointment with Dr L.K., my radiology/oncology consultant. We discussed a) how I was feeling and b) my current medications, i.e.

  • That I am managing OK but still having nausea/dizziness (occasional), headache (fairly often) and shooting pains upper face (often).
  • That I have weaned myself off the Dexamethasone because of the side effects - swellling of face and neck, insomnia, agitation, depression and weight gain.
  • That I have increased the Dothiepin from 50mg at night to 75mg, and that this helped in that I can now go back to sleep when I wake in the night.
L.K. also told me that they were confident that the FSTR regime I have been given will prove to be an effective one, and that:

  • The aim of the treatment was to destroy the tumour cells and prevent further growth.
  • Symptoms felt before the treatment started may not change.
  • Because meningioma cells are very slow growing there is no point in doing a further scan for at least one year, and I will be recalled for my first follow-up MRI in July 2010.
  • The full outcome of treatment may not be evident for up to five years.
  • Meanwhile I should get out there and get on with my life.
Getting on with my life sounds simple enough. Of course it does, silly.

Sunday, 2 August 2009

Worry Beads - Brain tumour ... how was it for you?


So how was/is it for me? - certainly something I didn't want or expect, and something that has changed me forever. Reading about other people's experiences on their blogs and forums really helps ... because I can see that my thoughts and fears are pretty much like everyone else's .... normalising the abnormal!!


One Brain Tumour (BT) sufferer, a lady named Lou, has written a little about depression and BT on the OzBrainTumour site - and the following list certainly ticks some of the boxes for me (in bold):

"What are some of the things that contribute to the down times with BT?"

* the physical position of the tumour itself can contribute as well as chemicals or hormones the tumour may produce

* feeling alone - no one really understands what you are going through even though loved ones and friends may try


* day to day living with symptoms that challenge your every waking moment


* everything you do is harder and takes longer


* you can't do what you used to do - your life has changed and no-one asked you


* everyone else seems to be getting on with their life and yours has come to a standstill


* you feel vulnerable, life is on shaky ground



* guilt for being a burden to loved ones and not 'pulling your weight'


* sadness - you grieve what you have lost


* you just don't feel 'normal' anymore and 'new normals' keep changing


* you can't sleep


* fatigue rules your life


* you can't work in the community anymore


* you 'look normal' so others think there is nothing wrong with you



====================================================

Saturday, 1 August 2009

Week 25 ...... this and that


KARITANE (where I live!)

My eldest daughter and grand-daughter are here with us for five weeks from UK! It is so nice to have them here, its been a long time since we were together ..... seven years. Despite it being winter the weather has been reasonably kind with quite a lot of sunshine, so they can get out and about exploring around the village, beaches and peninsula. We will be doing a few trips North, South and Central so that they get to see as much of this beautiful island as possible.

On the health front Feckit is still making itself a bit of a nuisance, which is to be expected as the treatments are only just finished. I have not been too happy on the steroids .... very depressed and absolutely wide awake most of the night .... so obviously feel very tired in the day! I have reduced the dose a little bit and started taking it in the morning only (instead of twice a day) .... apparently doing this can reduce some of the corticosteroidal side effects which have started already. I can see that my cheeks and neck are much rounder .... like a cheese, and I am so hungry all the time! Apparently, all of these are well-documented. Obviously if my symptoms of headache, dizziness and nausea get any worse then I will have to go back to the original regime. Strangely there does not appear to be any formerly agreed protocol for weaning off Dexamethasone ... but I put my faith in my old copy of the British National Formulary.

It may just be coincidence but since changing the tabs around I have had two distinctly better nights, so we'll just see.